Remember that game show called "Press Your Luck" where contestants would battle the game of chance in order to win money. Land on a "Whammy" and all that money would be gone in an instant. Many chronic pain patients also battle the game of chance by taking way too much Tylenol each day. Only this "whammy" could cost a life.
Sometimes taking these chances is by accident because Acetaminophen is in so many products with various names like NyQuil, Vicodin, Percocet , Lortab, and the list goes on and on. The problem is that the amount of Tylenol adds up with every product consumed daily. Some people still do not realize that APAP, Acetaminophen and Tylenol are all the same thing. This lingo can be deadly to those unaware. However, some people are very aware that they are taking too much Tylenol. They choose to press their luck. Some give explanations for this reckless behavior like, "I've been O.K. so far" or "My doctor checks my liver test periodically". Someday these excuses ...
Do you snore, wakeup throughout the night, or feel tired all the time? If so, you might have sleep apnea. Are you obese or have a thick neck? If so, you might have sleep apnea . In fact, 80 to 90 percent of people with sleep apnea do not even know that they have this respiratory problem. Gone undiagnosed, this nocturnal problem can lead to an unintentional death especially in those who are given opioids to treat pain. A person can literally stop breathing in his/her sleep as the driving force that keeps a person breathing, called the respiratory drive, is slowed. Those with sleep apnea may already have a reduced respiratory drive. Those who take opioids may also have a reduced respiratory drive. Thus, the combination of sleep apnea and opioid use can be fatal.
Cases of fatalities have been reported both in and outside the hospital. In the hospital, many cases of post-operative respiratory depression have been linked to people at risk for sleep apnea, undiagnosed with sleep...
Can you take Naproxen along with Vicodin for pain? Are there any side effects? Sean.
This type of question can be safely answered only by your own physician because he or she needs to answer it in the context of your full medical history and all medications you may be using, both prescription and over-the-counter. Combining NSAIDs such as naproxen with the acetaminophen in Vicodin can increase the risk of kidney problems, so this combination should be used only under the supervision of your physician.
Good luck, John Claude Krusz and Teri Robert
To review other questions from our Ask the Clinician Column, browse the Ask the Clinician archives .
If you need help finding a Migraine and headache specialist, visit our listing of Patient Recommended Specialists .
About Ask the Clinician :
Dr. Krusz is a recognized expert i...
You should knowAnswers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.